Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Lubbock, TX

September 20, 2001Cottle County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 20, 2001, 12:24 AM CDT for Cottle County, Motley County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 12:24 AM CDT (05:24 UTC)
Expired
Sep 20, 2001, 1:15 AM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cottle County, TX, Motley County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.6
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KLUB 200525
SVRLBB
TXC101-345-200615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1224 AM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS
  NORTHEAST MOTLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 115 AM CDT

* AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 2 MILES EAST OF NORTHFIELD...OR ABOUT 20 MILES SOUTHWEST
  OF CHILDRESS...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NORTHFIELD...
  CEE VEE...
  SWEARINGEN...
  PADUCAH...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3430 10020 3431 10092 3397 10061 3395 10008

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 9:43 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 19, 9:43 PM CDT, 2 hours 41 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LUBBOCK TX
943 PM CDT WED SEP 19 2001

STORMS WHICH HAVE BEEN NORTH AND SOUTH OF THE FORECAST AREA ARE
THREATENING TO ENTER THE REGION ATTM. IT APPEARS THE STORM OVER
DAWSON COUNTY SPLIT WITH THE LEFT MOVER MOVING NORTHEAST AND
APPROACHING GARZA COUNTY...WHILE THE STORM OVER ARMSTRONG COUNTY
IS ABOUT TO MOVE INTO BRISCOE COUNTY.

18Z ETA AND NEW 00Z ETA SHOWED THE BEST ISENTROPIC LIFT WILL
OCCUR FROM ALONG I-27/US 87 CORRIDOR EASTWARD. ETA MODEL SHOWED
UPGLIDE OCCURRING IN THE 305-315K LAYER. LOW LEVEL JET AROUND
25 KNOTS ACCORDING TO KLBB VAD WIND PROFILE ATTM. MODELS SHOW
THE LOW LEVEL JET WILL INCREASE TO 35-40 KNOTS OVERNIGHT.
WOULD EXPECT THUNDERSTORM ACTIVITY TO THE NORTH TO POSSIBLY
INCREASE IN AREAL COVERAGE LATER TONIGHT AS THE LOW LEVEL
JET CONTINUES TO INCREASE AND ISENTROPIC LIFT INTENSIFIES
AFTER 06Z. WILL WORD SLIGHT CHANCE POPS FOR CENTRAL SECTIONS
OF THE FORECAST AREA AND CHANCE POPS FOR OFF THE CAPROCK FOR
THE REST OF TONIGHT. STRATUS SHOULD DEVELOP AGAIN LATER
TONIGHT WITH SOUTHEASTERLY UPSLOPE FLOW INTO THE AREA ALSO.

.LUB...NONE.

TINSLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:17 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Sep 20, 12:00 AM CDTSevere Thunderstorm WarningLUBHall30 min
Sep 20, 3:19 PM CDTSevere Thunderstorm WarningLUBHall41 min
Sep 20, 3:42 PM CDTSevere Thunderstorm WarningLUBCochran48 min
Sep 20, 3:56 PM CDTSevere Thunderstorm WarningLUBHall, Motley49 min
Sep 20, 4:21 PM CDTSevere Thunderstorm WarningLUBCottle39 min
Sep 20, 4:34 PM CDTSevere Thunderstorm WarningLUBChildress41 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningLUBCrosby38 min
Sep 20, 4:59 PM CDTSevere Thunderstorm WarningLUBCottle46 min
Sep 20, 5:07 PM CDTSevere Thunderstorm WarningLUBHockley38 min
Sep 20, 5:10 PM CDTFlash Flood WarningLUBCottle2 hr
Sep 20, 5:28 PM CDTSevere Thunderstorm WarningLUBKing47 min
Sep 20, 5:32 PM CDTTornado WarningLUBKing43 min
Sep 20, 6:16 PM CDTSevere Thunderstorm WarningLUBKing29 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.